Stopping Buprenorphine in Three Steps

Readers will sometimes ask for my thoughts about buprenorphine. I’m always happy to respond, time permitting. I’ve described how my patients taper off buprenorphine in prior posts, but the interest out there warrants revisiting the topic.

Most people who become dependent on opioids become very fearful of withdrawal. That fear continues on buprenorphine medications like Suboxone, Zubsolv, and generic buprenorphine. Patients should strongly consider using buprenorphine to keep their addictions in remission for at least a year or two before starting a taper, and those prone to relapse to opioid use should consider life-long medication. Doctors regularly use medications with higher risk-profiles than buprenorphine to prevent illnesses with lower associated morbidity!

But some people feel trapped by their fear of withdrawal. Such an attitude is completely unnecessary, because most people can taper off without too much trouble. Over the years, hundreds of my patients have tapered off buprenorphine.

Are You Ready?

The first thing to do is to consider whether you are ready to taper. Stopping buprenorphine IS difficult when tried too early, before the mental connections to opioid use have faded. To assess readiness, I make sure that the patient has been dosing once or twice per day, ‘as needed’, which reinforces the behaviors that treatment aims to eliminate. You should be doing well with prescriptions, and not running out early.

Make sure the odds against relapse are running in your favor. Several studies have shown that relapse rates are very high – over 95% – in people who have been on a maintenance agent for less than 12 months. Relapse is also more common in people who are frequently exposed to their drug of choice, so if you’re still hanging with the same crowd, consider staying on buprenorphine. Finally, your odds are improved by being busy. If you’re not working, consider holding off on tapering until you are.

Just Do It!

If you’re ready by those standards, I recommend dosing twice per day during a taper.  Dosing twice, rather than once, will be helpful when you get to blood levels that dip below the ‘ceiling effect’ during a 24-hour day.

So you’re taking 8 mg in the AM, and 8 mg in the PM.  They don’t have to be 12 hours apart;  many people choose around 7 AM and then around dinnertime.
The first step is to remove 2 mg from the PM dose.  Take that amount, 14 mg/d, for two weeks.  Then remove 2 mg from the AM dose and stay at 12 mg/d for the next two weeks.  Then remove another 2 mg from the PM dose, wait two weeks, and then remove another 2 mg from the AM dose.  It takes about 2 months do do all that, and now you’re at 8 mg/day.   Unless you have an unusual metabolism, you won’t have significant withdrawal during this first part.

The second half of the taper takes more time, and works best if you have the film.  You do the same as you did in the first part – i.e. remove a little bit from alternating doses – but you will need to remove less than 2 mg.   There are three things that make the second half of the taper more difficult:

  1. It is harder to consistently divide smaller pieces.
  2. The dose/response relationship is now a steep diagonal line rather than the horizontal line present at ‘ceiling effect’ doses.
  3. Your body’s response to a dose reduction is based on percent change, not the change in amount.   Taking 2 mg from 16 is 12%, but taking 2 mg from 4 is 50%.

As you start the second half of the taper, tear off about 40% from one end for the morning dose.   At night, tear off a similar amount.  Keep doing that amount for 2 weeks, then change to tearing off a little less. Repeat.

Within a couple months you’ll be down to about 2-4 mg buprenorphine per day.  At this point you will want to get more precise.  Get a razor or a sharp scissors and cut the film into quarters, lengthwise.  Now when you tear off pieces, the pieces will be 25% of the dose that you would get from tearing an entire strip.  Better yet, have your doc prescribe the 2 mg films.   However you do it, you just keep slowing reducing the dose, and keep dosing twice per day.  ALWAYS wait a couple weeks between dose changes to allow your body to adjust.

When you get down to less than 0.3 mg per day, you can ‘jump’ without too much discomfort.  Some people taper lower, but if you’ve been at 0.3 mg for at least a couple weeks, you shouldn’t have too much trouble.

There will be times when you find that you have reduced by too much too fast.  When those times come, go back a tiny amount, but avoid giving up all of the gains you made.  And now and then, give yourself a reward – maybe get a massage (if that even happens during a pandemic!), or go out with a friend and get a good meal.

Tapering off Suboxone will NOT be the hardest thing you’ve ever done.  As you make progress you’ll see that all of those people on the internet were wrong when they said ‘it is the hardest opioid to stop’! Good luck, and check out the forum too (suboxforum.com)!

Dr. J

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.